Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 117, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 12, 2017, 9:38 PM CDT for Door County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 9:38 PM CDT (02:38 UTC)
- Expired
- Jul 12, 2017, 10:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Door County, WI
The radar
The Green Bay radar (KGRB), 94 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted.
106
WUUS53 KGRB 130238
SVRGRB
WIC029-130315-
/O.NEW.KGRB.SV.W.0117.170713T0238Z-170713T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
938 PM CDT WED JUL 12 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Central Door County in northeastern Wisconsin...
* Until 1015 PM CDT.
* At 938 PM CDT, a severe thunderstorm was located over Jacksonport,
or 13 miles northeast of Sturgeon Bay, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jacksonport, Egg Harbor, Whitefish Bay, Baileys Harbor, Peninsula
Center, Valmy, Whitefish Dunes State Park, Carlsville and
Institute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4501 8710 4488 8714 4491 8738 4512 8731
4510 8696
TIME...MOT...LOC 0238Z 276DEG 25KT 4500 8724
HAIL...<.75IN
WIND...60MPH
$$
EB2 follow-up statements
250
WWUS53 KGRB 130248
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
948 PM CDT WED JUL 12 2017
WIC029-130315-
/O.CON.KGRB.SV.W.0117.000000T0000Z-170713T0315Z/
Door WI-
948 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL DOOR COUNTY...
At 946 PM CDT, a severe thunderstorm was located over Jacksonport, or
15 miles northeast of Sturgeon Bay, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jacksonport, Egg Harbor, Whitefish Bay, Baileys Harbor, Peninsula
Center, Valmy, Whitefish Dunes State Park, Carlsville and Institute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4501 8710 4488 8714 4491 8738 4511 8724
4510 8696
TIME...MOT...LOC 0246Z 276DEG 25KT 4499 8716
HAIL...1.00IN
WIND...60MPH
$$
EB843
WWUS53 KGRB 130300
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1000 PM CDT WED JUL 12 2017
WIC029-130310-
/O.CAN.KGRB.SV.W.0117.000000T0000Z-170713T0315Z/
Door WI-
1000 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOOR COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4501 8710 4488 8714 4491 8738 4511 8724
4510 8696
TIME...MOT...LOC 0258Z 276DEG 25KT 4498 8702
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:15 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 12, 7:15 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 715 PM CDT Wed Jul 12 2017 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Thursday Issued at 243 PM CDT Wed Jul 12 2017 Mesoanalysis showed a surface low over west central WI, with a cold front extending from the western U.P. SWWD into west central WI and southeast MN. GOES-16 one-minute imagery and radar was showing convection starting to develop in an area of moisture convergence along the front, where CAPE had increased to 2000-2500 j/kg and the cap had eroded. Expect convection to continue to develop and strengthen over the next hour or two, with scattered strong to severe thunderstorms moving through the forecast area in the late afternoon and evening. Have added damaging winds and large hail to the forecast between 21z-04z. The threat of thunderstorms will wane after the front clears the area later this evening. Much cooler canadian air will settle across the region later tonight into Thursday. The cool air mass, combined with abundant low-level moisture will lead to widespread low cloud development, which should linger through the day on Thursday. The upper trof current over southern Manitoba/Ontario and northern MN will brush northern WI, and bring some light showers later tonight into Thursday. Much cooler high temperatures will range from the lower to middle 60s north to the lower to middle 70s south on Thursday. .LONG TERM...Thursday Night Through Wednesday Issued at 243 PM CDT Wed Jul 12 2017 Initially, the mean flow to consist of a western Canada/eastern Pacific upper trough, a Rockies upper ridge and an eastern NOAM upper trough. This upper ridge is forecast to shift east into the Plains late this weekend and weaken with time as the northern part of the western trough spreads east into central Canada. Toward the middle of next week, an upper high to be centered over the central Plains with the main jet axis running along the U.S.-Canadian border. The main forecast concerns to be convective potential (severe?) on Saturday and how warm to take temperatures next Tuesday/Wednesday. There may be a few lingering showers or thunderstorms across parts of northern/eastern WI into Thursday evening as the mid-level trough axis gradually shifts to the east. Rain chances should then end for the rest of Thursday night as high pressure pushes into the Upper MS Valley and send drier air into WI. Time sections show a decent amount of low-level moisture to hang around through the night, thus it may be difficult to shake the clouds. Even if some breaks did occur, would expect patchy fog/low clouds to develop, so have kept most areas mostly cloudy Thursday night. Min temperatures to range from the upper 40s to around 50 degrees north-central WI, middle to upper 50s east-central WI. This area of high pressure is forecast to build across the western Great Lakes on Friday, bringing increasing sunshine and a pleasant day to northeast WI. Temperatures will be a bit below normal with readings topping out mainly in the middle to upper 70s. Quiet conditions would continue through Friday night as the high pressure slowly sinks south toward southern sections of the Great Lakes. Skies should be mostly clear for most locations through the night, although some late night high clouds may begin to push into northern WI ahead of our next weather maker (a cold front) that is forecast to reach northern MN by 12z Saturday. Min temperatures Friday night to be in the middle 50s north-central, upper 50s to around 60 degrees elsewhere. Models are fairly consistent in taking this cold front southeast into at least northwest WI by 00z Sunday. This timing would allow for plenty of daytime heating to occur and with dew points rising into the middle 60s (on average), MUCAPES across central WI could surpass 2K J/KG with LI's as low as -8. 0-6km bulk shear > 30kts should allow convection to organize in the vicinity of the cold front and push into northern WI Saturday afternoon. SPC has already outlined northeast WI under a 15% risk of severe storms Saturday afternoon/night and hard to argue given the parameters. Max temperatures on Saturday will jump above normal with lower 80s near Lake MI, lower to middle 80s elsewhere. Showers/thunderstorms would continue through most of Saturday night as the cold front pushes southeast of the forecast area during the early morning hours of Sunday. The main risk would be for damaging winds. Behind the departed cold front, another area of high pressure is forecast to build into the western Great Lakes on Sunday. Look for skies to become mostly sunny with cooler/less humid conditions. Max temperatures to range from the middle 70s near Lake MI/north-central WI, upper 70s to around 80 degrees elsewhere. This area of high pressure to remain over the Great Lakes through Monday, thereby keeping dry conditions intact with temperatures close to normal. This would bring max temperatures on Monday into the middle to upper 70s lakeside, mainly lower 80s for everyone else. Forecast confidence begins to drop late Monday night into Tuesday as the ECMWF wants to send the next cold front toward (Monday night)/into WI (Tuesday), while the GFS only brings the frontal boundary into western Lake Superior to central MN. The CMC is most aggressive shooting the front through all of northeast WI by 00z Wednesday with a severe potential. For now, have placed low-end pops in the forecast. Extent of any precipitation will also impact max temperatures (cooler CMC/warmer GFS) on Tuesday. Have hedged toward the warmer side of guidance with readings around 80 degrees near Lake MI, lower or middle 80s elsewhere. Obviously, the location of the cold front will dictate how high to hit the precipitation chances going into Wednesday. Have followed the model consensus which keeps a small chance pop in the forecast through Wednesday. Temperatures may slip a degree or two from Tuesday, but remain slightly above normal for mid-July. && .AVIATION...for 00Z TAF Issuance Issued at 715 PM CDT Wed Jul 12 2017 Scattered showers and thunderstorms are expected ahead of a cold front that will move across the region this evening. A few strong or severe storms are possible. After the front goes by some low clouds and scattered showers will produce IFR conditions late tonight into midday Thursday. RDM. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......Kallas AVIATION.......RDM
Hazardous weather outlook, Jul 12, 2:47 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 247 PM CDT Wed Jul 12 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 247 PM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe storms into this evening, ending in eastern Wisconsin around 9 pm or 10 pm. Damaging winds, large hail and torrential rainfall will be the primary threats. An isolated tornado is also possible, especially over parts of central and east central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are possible Saturday afternoon and evening as a cold front tracks through the western Great Lakes. Some of these storms could be strong to severe. Thunderstorms are also possible Tuesday and Wednesday as another cold front slowly drops through the region. It is too early to determine whether any of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. LMZ521-522-541>543-132000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 247 PM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a slight risk of severe thunderstorms with strong winds, large hail and torrential rainfall through about 10 pm. Patchy dense fog will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are possible Saturday afternoon and evening as a cold front tracks through the western Great Lakes. Some of these storms could be strong to severe. Thunderstorms are also possible Tuesday and Wednesday. While it is too early to determine the potential strength of these storms, any thunderstorm activity could pose a hazard to mariners. Kieckbusch/Kallas
In the hours before
Special weather statement, Jul 12, 7:31 PM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Green Bay WI 731 PM CDT WED JUL 12 2017 WIZ030-036-130130- Marathon WI-Portage WI- 731 PM CDT WED JUL 12 2017 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN PORTAGE COUNTY... At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Mosinee, or 11 miles northwest of Stevens Point, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Stevens Point, Stockton, Knowlton, Jordan, Rosholt, Park Ridge, Junction City, Amherst Junction, Peru and Nelsonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM CDT for central Wisconsin. LAT...LON 4473 8978 4472 8923 4445 8923 4458 8981 TIME...MOT...LOC 0030Z 279DEG 19KT 4466 8966 AK
Local storm report, Jul 12, 8:00 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG GOODMAN 45.63N 88.34W
07/12/2017 MARINETTE WI TRAINED SPOTTER
TREES AND POWERLINES DOWN. TIME ESTIMATED BY RADAR.
&&
TIMKSpecial weather statement, Jul 12, 8:09 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
809 PM CDT WED JUL 12 2017
WIZ013-021-073-130145-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
809 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARINETTE COUNTY UNTIL
845 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wausaukee, or 26 miles south of Kingsford. Additional thunderstorms
extended westward into southeast Forest County. The thunderstorms
were moving to the east at 25 mph.
Winds to 40 mph and torrential rainfall will be possible with these
storms.
This storm will remain over east central Marinette County, including
the following locations: Wausaukee, Caldron Falls Rese, Mcallister,
Beecher, Governor Thompson State Park, Silver Cliff, High Falls
Reservoir, Goodman County Park, Mcclintock County Park, Caldron
Falls Reservoir and Athelstane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Wisconsin.
LAT...LON 4532 8766 4531 8768 4528 8837 4558 8839
4562 8778 4560 8777 4557 8779 4556 8783
4554 8780 4550 8779 4547 8781 4544 8786
4541 8785 4535 8789 4537 8787 4534 8785
4535 8782 4535 8775 4539 8769 4534 8765
TIME...MOT...LOC 0106Z 268DEG 18KT 4544 8796
ECKBERGSpecial weather statement, Jul 12, 8:17 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
817 PM CDT WED JUL 12 2017
WIZ030-031-035>037-130200-
Waupaca WI-Shawano WI-Marathon WI-Wood WI-Portage WI-
817 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOOD...PORTAGE...
SOUTHEASTERN MARATHON...WAUPACA AND WESTERN SHAWANO COUNTIES UNTIL
900 PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Amherst, or 7 miles east of Stevens Point, moving
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Weston, New London,
Clintonville, Mosinee, Whiting, Bevent and Wittenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, northeastern and east central Wisconsin.
LAT...LON 4490 8958 4475 8870 4459 8871 4459 8874
4424 8874 4425 9028
TIME...MOT...LOC 0116Z 291DEG 19KT 4451 8940
EBSpecial weather statement, Jul 12, 8:53 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Green Bay WI 853 PM CDT WED JUL 12 2017 WIZ048-130215- Winnebago WI- 853 PM CDT WED JUL 12 2017 ...STRONG THUNDERSTORM MOVING INTO NORTHERN WINNEBAGO COUNTY... At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over Lake Poygan, or 13 miles north of Berlin, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Appleton, Menasha, Lake Poygan, Northern Lake Winnebago, Neenah, Winneconne, Butte Des Morts, Larsen, Orihula and Uw Fox Valley. A severe thunderstorm watch remains in effect until 1100 PM CDT for central and east central Wisconsin. LAT...LON 4424 8889 4424 8841 4412 8841 4403 8889 TIME...MOT...LOC 0151Z 244DEG 32KT 4415 8885 AK
Special weather statement, Jul 12, 9:11 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
911 PM CDT WED JUL 12 2017
WIZ022-130300-
Door WI-
911 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOOR COUNTY UNTIL 1000 PM
CDT...
At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Ephraim to 7 miles east of
Marinette. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Sturgeon Bay, Jacksonport, Ephraim, Egg Harbor, Newport State Park,
Whitefish Bay, Baileys Harbor, Sister Bay, Peninsula Center and Fish
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Wisconsin.
LAT...LON 4524 8690 4519 8692 4516 8697 4510 8695
4501 8710 4486 8715 4478 8726 4474 8728
4493 8748 4494 8745 4501 8741 4505 8753
4500 8756 4506 8762 4516 8745 4525 8734
4522 8728 4522 8721 4532 8712 4532 8682
TIME...MOT...LOC 0210Z 274DEG 33KT 4527 8722 4511 8746
EBThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:12 PM CDT | Special Weather Statement | GRB | Adams | 78 min |
| Jul 12, 7:16 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Marinette | 23 min |
| Jul 12, 7:31 PM CDT | Special Weather Statement | GRB | Portage | 59 min |
| Jul 12, 8:09 PM CDT | Special Weather Statement | GRB | Marinette | 36 min |
| Jul 12, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 50 min |
| Jul 12, 8:17 PM CDT | Special Weather Statement | GRB | Portage, Waupaca, Wood | 43 min |
| Jul 12, 8:27 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 28 min |
| Jul 12, 8:31 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 44 min |
| Jul 12, 8:51 PM CDT | Special Marine Warning | GRB | 54 min | |
| Jul 12, 8:53 PM CDT | Special Weather Statement | GRB | Winnebago | 22 min |
| Jul 12, 9:11 PM CDT | Special Weather Statement | GRB | Door | 49 min |
| Jul 12, 9:19 PM CDT | Areal Flood Advisory | GRB | Outagamie, Waupaca | 116 min |
| Jul 12, 9:44 PM CDT | Special Marine Warning | GRB | 61 min | |
| Jul 12, 10:18 PM CDT | Special Weather Statement | GRB | Brown, Kewaunee, Outagamie | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.